Hail, Van Wert
- When
- May 10, 4:40 PM EST to 4:41 PM EST
- Where
- Van Wert County, 2.7 mi WNW of Van Wert Circle S Ar
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.830, -84.580
A warm front worked north into northwestern Ohio during the afternoon and evening. A very unstable air mass was in place south of the front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
A warm front worked north into northwestern Ohio during the afternoon and evening. A very unstable air mass was in place south of the front. The front became oriented from northwest to southeast and allowed for thunderstorm development. The majority of the storms remained confined to portions of northern Indiana. However, a few did produce large hail across Van Wert county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 10, 1:35 PM EST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA ISSUED BY NWS INDIANAPOLIS IN 235 PM EDT TUE MAY 10 2011 .SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/... FOR TONIGHT...UPPER LEVEL IMPULSE CURRENTLY BRUSHING THE SOUTHERN PARTS OF THE FORECAST AREA MAY SPARK OFF SOME CONVECTION FOR THE REST OF THE AFTERNOON BEFORE IMPULSE DRIFTS OFF TO THE SOUTHEAST. OTHERWISE...CREST OF UPPER RIDGE EXPECTED TO PASS ACROSS THE LOCAL AREA TONIGHT. AS A RESULT...NOT SEEING TOO MUCH IN THE WAY OF UPPER SUPPORT FOR PRECIPITATION TONIGHT. HOWEVER...GIVEN THE PRESENCE OF THE FRONTAL SYSTEM OVER THE SOUTHERN ZONES AND STEEP MID LEVEL LAPSE RATES...CAN/T RULE OUT SOMETHING DEVELOPING TONIGHT. WILL CONTINUE WITH SMALL CHANCE POPS FOR TONIGHT. LOW LEVEL THICKNESSES SUGGEST THE GFS MOS LOWS TONIGHT MAY BE A LITTLE ON THE COOL SIDE...ESPECIALLY IN THE SOUTH. WILL NUDGE UP THE LOWS A FEW DEGREES TONIGHT. IN THE LATER PERIODS...RATHER UNSETTLED WEATHER EXPECTED FOR THE NEXT COUPLE OF DAYS AS UPPER RIDGE SLOWLY DRIFTS OFF TO THE EAST AND DEEP UPPER TROUGH APPROACHES FROM THE WEST. AS A RESULT...EXPECTING PRECIPITATION CHANCES TO SLOWLY INCREASE WITH TIME. AT THE SURFACE...SHORT TERM MODELS SUGGEST A FRONTAL SYSTEM WILL MEANDER ACROSS THE AREA THROUGH MUCH OF THE SHORT TERM...ALLOWING FOR A LOW LEVEL FOCUS FOR PRECIPITATION AS WELL. WILL CONTINUE WITH CHANCE POPS THROUGH THURSDAY NIGHT. PROGGED LOW LEVEL THICKNESSES SUGGEST THE GFS MOS GUIDANCE TEMPERATURES LOOK REASONABLE FOR THE MOST PART. THE ONLY EXCEPTION IS WITH THE LOWS THURSDAY NIGHT...WHERE THE GUIDANCE LOOKS A LITTLE COOL. WILL NUDGE THE LOWS UP A FEW DEGREES DURING THAT PERIOD. && .LONG TERM /FRIDAY THROUGH NEXT TUESDAY/... ENSEMBLE DATA SUGGEST A SLOWLY PROGRESSIVE PATTERN WITH RESPECT TO THE UPPER FEATURES IS EXPECTED THROUGH THIS PERIOD. LONG WAVE TROUGH CURRENTLY OVER THE ROCKIES SHOULD DRIFT EAST INTO THE MIDWEST BY FRIDAY AND LINGER OVER THE GREAT LAKES INTO EARLY NEXT WEEK. THE PRESENCE OF THE UPPER TROUGH IN THE VICINITY SUGGESTS CHANCE POPS ARE IN ORDER FOR THE ENTIRE LONG TERM PERIOD. TEMPERATURES ARE EXPECTED TO AVERAGE BELOW NORMAL. && .AVIATION... 18Z TAFS...MAIN CONCERN FOR TAF PERIOD IS AFTERNOON CONVECTION. CAP IS BEGINNING TO BREAK ACROSS MOST OF CENTRAL INDIANA. AS A RESULT...INCLUDED VCTS FOR KFWA THROUGH LATE AFTERNOON. CURRENTLY...MOST STORMS ARE PULSING. NOT CONFIDENT THAT KSBN WILL SEE ANY STORMS...SO LEFT OUT FOR NOW. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SHORT TERM...JAS LONG TERM...JAS AVIATION...TDUD
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTHERN INDIANA 708 AM EDT TUE MAY 10 2011 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-111115- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 708 AM EDT TUE MAY 10 2011 /608 AM CDT TUE MAY 10 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS MAY PRODUCE SOME SMALL HAIL ACROSS NORTHWEST OHIO EARLY THIS MORNING. THERE IS ANOTHER CHANCE OF THUNDERSTORMS THIS AFTERNOON AND TONIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE FROM MID AFTERNOON INTO TONIGHT WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE ARE PERIODIC CHANCES OF THUNDERSTORMS WEDNESDAY THROUGH SATURDAY. WHILE CONDITIONS WILL BE UNSTABLE...WEAK WIND SHEAR WILL LIKELY LIMIT THE THREAT FOR WIDESPREAD SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT AS WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER...AN ISOLATED SEVERE STORM CANNOT BE RULED OUT LATE THIS AFTERNOON INTO TONIGHT. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-111115- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 708 AM EDT TUE MAY 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE ARE PERIODIC CHANCES OF THUNDERSTORMS WEDNESDAY THROUGH SATURDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
520 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL PREBLE 40.83N 85.01W
05/10/2011 M1.75 INCH ADAMS IN TRAINED SPOTTER
&&
EVENT NUMBER IWX1100721
NGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
527 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL 5 E DECATUR 40.83N 84.83W
05/10/2011 M0.88 INCH ADAMS IN TRAINED SPOTTER
&&
EVENT NUMBER IWX1100722
NGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
531 PM EDT TUE MAY 10 2011
OHZ015-016-024-102200-
PAULDING OH-PUTNAM OH-VAN WERT OH-
531 PM EDT TUE MAY 10 2011
AT 527 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CONVOY...OR 12 MILES NORTHWEST OF VAN
WERT...MOVING EAST AT 25 MPH.
UP TO DIME SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
VAN WERT...
SCOTT AND HAVILAND...
CAVETT...
GROVER HILL...
WETZEL...MIDDLE POINT AND OTTOVILLE...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR NORTHERN INDIANA AND WEST CENTRAL OHIO.
LAT...LON 4081 8437 4081 8439 4078 8439 4091 8480
4109 8480 4099 8430
TIME...MOT...LOC 2132Z 286DEG 22KT 4096 8471PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
532 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL BERNE 40.66N 84.95W
05/10/2011 M0.75 INCH ADAMS IN TRAINED SPOTTER
DIME TO PENNY SIZED HAIL
&&
EVENT NUMBER IWX1100723
NGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
534 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 5 NW DECATUR 40.88N 85.00W
05/10/2011 M0.70 INCH ADAMS IN TRAINED SPOTTER
DIME SIZED HAIL
&&
EVENT NUMBER IWX1100724
NGPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
538 PM EDT TUE MAY 10 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL GENEVA 40.59N 84.96W
05/10/2011 M0.75 INCH ADAMS IN TRAINED SPOTTER
&&
EVENT NUMBER IWX1100725
NGThe Northern Indiana radar (KIWX), 111 km away, was scanning. The volume nearest the first event began at 21:41 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315061, 315062.